Endgames Case report

Life threatening liver disease during treatment with monoclonal antibodies

BMJ 2009; 338 doi: http://dx.doi.org/10.1136/bmj.b508 (Published 19 February 2009) Cite this as: BMJ 2009;338:b508
  1. Thorsten Kaiser, resident1,
  2. Joachim Moessner, professor of medicine, head of department 1,
  3. Keyur Patel, assistant professor of medicine 2,
  4. John G McHutchison, professor of medicine2,
  5. Hans L Tillmann, assistant professor of medicine12
  1. 1Medizinische Klinik und Poliklinik II, Universität Leipzig, 04103 Leipzig, Germany
  2. 2Duke Clinical Research Institute, Durham, NC 27713, USA
  1. Correspondence to: HL Tillmann hans.tillmann{at}duke.edu

    A 66 year old man with an exacerbation of erythrodermic psoriasis despite several weeks of treatment with efalizumab, a recombinant humanised monoclonal antibody that binds to CD11a and acts as an immunosuppressant, was treated with adalimumab, a fully humanised monoclonal antibody that binds and deactivates tumour necrosis factor α (TNFα). Before starting treatment tuberculosis was excluded. The patient had no risk factors for infectious diseases and had never received blood products.

    Ten days after starting adalimumab, the patient developed jaundice. Blood tests showed the presence of the surface antigen of the hepatitis B virus (HBV) and higher than normal values of alanine aminotransferase (9.14 µkat/l; normal value <0.85 µkat/l), γ glutamyl transferase (2.92 µkat/l; <1.1 µkat/l), alkaline phosphatase (2.19 µkat/l; <2.15 µkat/l), and bilirubin (155 µmol/l; <20.5 µmol/l). Despite appropriate treatment, he developed progressive coagulopathy (international normalised ratio 2.5), and his serum bilirubin increased to more than 40 times the upper limit of normal (809 µmol/l; <20.5 µmol/l). The coagulopathy normalised over four weeks, whereas bilirubin normalised only after months of effective treatment. Fortunately, the patient did not clinically decompensate during this period of severe liver injury.


    • 1 What is the diagnosis?

    • 2 In which setting does this occur most often?

    • 3 What is the reason for this acute presentation?

    • 4 What are the treatment options?

    • 5 How could this event have been prevented?


    Short answers

    • 1 The diagnosis is severe life threatening reactivation of pre-existing chronic HBV infection, although drug induced liver injury and de novo autoimmune hepatitis should also be considered.

    • 2 Severe reactivation is most often seen during chemotherapy, but it can also occur during immunosuppression—especially if biological agents such as monoclonal antibodies, or a combination of chemotherapy and biological agents, are used.

    • 3 Immunosuppressive treatment leads to an increase in the replication of HBV, followed by severe hepatitis …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial